Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 260, NWS Cleveland, OH

August 21, 2011Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 21, 2011, 12:33 AM EDT for Geauga County, Lake County, Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2011, 12:33 AM EDT (04:33 UTC)
Expired
Aug 21, 2011, 1:15 AM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 55 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 12:33 AM EDTHAIL 0.75Willoughby, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS51 KCLE 210433
SVRCLE
OHC055-085-210515-
/O.NEW.KCLE.SV.W.0260.110821T0433Z-110821T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1233 AM EDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GEAUGA COUNTY IN NORTHEAST OHIO
  LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 115 AM EDT

* AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHESTERLAND...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHARDON...
  PAINESVILLE...
  MENTOR...
  PERRY...
  MADISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4158 8101 4148 8139 4157 8139 4157 8145
      4164 8149 4184 8101
TIME...MOT...LOC 0433Z 245DEG 21KT 4159 8133

$$

SJAMISON
2 follow-up statements
960 
WWUS51 KCLE 210449
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1249 AM EDT SUN AUG 21 2011

OHC055-085-210515-
/O.CON.KCLE.SV.W.0260.000000T0000Z-110821T0515Z/
GEAUGA OH-LAKE OH-
1249 AM EDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR LAKE AND NORTHERN GEAUGA COUNTIES...

AT 1244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CHARDON...MOVING NORTHEAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...PERRY
AND MADISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THREE QUARTER INCH HAIL HAS BEEN REPORTED IN WILLOUGHBY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4158 8101 4148 8139 4157 8139 4157 8145
      4164 8149 4184 8101
TIME...MOT...LOC 0448Z 245DEG 21KT 4163 8122

$$

WILLARD
272 
WWUS51 KCLE 210515
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
115 AM EDT SUN AUG 21 2011

OHC055-085-210525-
/O.EXP.KCLE.SV.W.0260.000000T0000Z-110821T0515Z/
GEAUGA OH-LAKE OH-
115 AM EDT SUN AUG 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR LAKE AND NORTHERN GEAUGA
COUNTIES EXPIRES AT 115 AM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4158 8101 4148 8139 4157 8139 4157 8145
      4164 8149 4184 8101
TIME...MOT...LOC 0515Z 245DEG 21KT 4170 8103

$$

KIELTYKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:15 AM EDT, 18 minutes earlier.

Area forecast discussion, Aug 21, 12:15 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1215 AM EDT SUN AUG 21 2011

.SYNOPSIS...
HIGH PRESSURE OVER THE MID ATLANTIC STATES WILL MOVE OFFSHORE AS A
WEAK COLD FRONT EXTENDING FROM THE UPPER GREAT LAKES TO THE
CENTRAL PLAINS SLOWLY MOVES INTO THE REGION SUNDAY MORNING. THE
FRONT WILL SHIFT SOUTH OF THE AREA SUNDAY NIGHT AS HIGH PRESSURE
BUILDS INTO THE REGION FOR THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
CONVECTION CONTINUES TO DEVELOP ALONG THE LAKE SHORE IN NORTHEAST
OHIO MOVING NORTHEAST TOWARD NORTHWEST PENNSYLVANIA. UPDATE
INCLUDES CATEGORICAL POPS FOR THAT AREA. A CLUSTER OF SHOWERS AND
THUNDERSTORMS IS MOVING TOWARD MARION AND MORROW COUNTIES AND
DECIDED TO BUMP THEM UP TO CATEGORICAL POPS AS WELL.

FURTHER WEST...A LINE OF SHOWERS CONTINUES TO ADVANCE EAST ALONG
A LINE OF CONVERGENCE AND EXPECT THIS ACTIVITY TO MOVE INTO THE
REGION LATER THIS MORNING. SO WILL KEEP THE MENTION OF SHOWERS AND
THUNDERSTORMS OVER THE REST OF THE AREA.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
WEAK COLD FRONT WILL GRADUALLY SHIFT SOUTHEAST THROUGH THE REGION
SUNDAY AND BE FOLLOWED BY HIGH PRESSURE FOR MONDAY AND TUESDAY.
HAVE USED SREF POP GUIDANCE WITH MINOR CHANGES FOR SUNDAY AND
SUNDAY NIGHT. SEVERE WEATHER THREAT APPEAR LOW GIVEN LIMITED CAPE.
POPS RANGE FROM CHANCE IN THE WEST TO CAT IN THE NW PA.

WITH WARM LAKE ERIE NEAR 22-25C AND 850 MB TEMPERATURES DROPPING
TO 9C OR SO LAKE EFFECT SHOWERS MAY DEVELOP SUNDAY NIGHT OVER THE
LAKE AND NEARBY LOCATIONS EAST OF CLE. MAV GUIDANCE MAX
TEMPERATURES APPEAR TOO WARM SO HAVE USED GFS MODEL SFC
TEMPERATURES DIRECTLY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
BETWEEN WEDNESDAY AND THURSDAY A COLD FRONT MOVES ACROSS THE GREAT
LAKES AND HAVE RETAINED THE LOW CHANCE POPS IN THE FORECAST AND THE
SEASONABLE TEMPERATURES. THERE IS GOOD AGREEMENT WITH THIS FEATURE.
FRIDAY/SATURDAY GET THE BENEFITS OF HIGH PRESSURE AND WITH THE
POSSIBILITY OF A TROPICAL SYSTEM ACROSS THE SOUTHEAST
U.S...RIDGING/HIGH PRESSURE LOOK LIKELY FOR OUR AREA AS THE FLOW
GETS BLOCKED UP FOR A BIT.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
MODELS DIFFER CONSIDERABLY ON PRECIP THREAT TONIGHT AND SUN AS WELL
AS CIGS AND VSBYS SO OVERALL CONFIDENCE IN AVIATION FORECAST LOW.

COMBINATION OF SLOW MOVING COLD FRONT CROSSING THE AREA AND UPPER
LEVEL TROUGH MOVING IN WILL WORK TOGETHER TO MAINTAIN A THREAT FOR
SHRA/TSRA TONIGHT INTO SUN MORNING. THE THREAT WILL SHIFT INTO
MAINLY THE EAST HALF OF THE AREA FOR SUNDAY AFTERNOON AND THEN TAPER
OFF THERE TOWARD 00Z EXCEPT AROUND THE SNOWBELT WHERE SCT SHRA WILL
LIKELY LINGER SUN NIGHT. EXPECT HIGHLY VARIABLE CONDITIONS IN THE
TSRA. OTHERWISE SHOULD SEE GENERAL LOWERING OF VSBYS AND POSSIBLY
CIGS INTO MVFR TONIGHT FROM WEST TO EAST THEN IMPROVEMENT FROM WEST
TO EAST SUNDAY MORNING.

OUTLOOK...POSSIBLE NON VFR IN SCATTERED SHOWERS AND PATCHY FOG
SUNDAY NIGHT/MONDAY MORNING MAINLY AROUND THE SNOWBELT.

&&

.MARINE...
SHOWERS AND STORMS A GOOD BET TONIGHT AS A COLD FRONT SLOWLY MOVES
ACROSS THE LAKE. EVENTUAL WIND SHIFT WITH THIS MAY NOT REALLY OCCUR
UNTIL SUNDAY MORNING OR MIDDAY. GENERALLY EXPECTING WAVES IN 1 TO 3
FOOT RANGE OVER THE NEXT FEW DAYS...WITH WAVES AT A SOLID 3 POSSIBLE
SUNDAY AFTERNOON ALONG THE NEARSHORE AND MONDAY AFTERNOON EAST HALF.
HIGH PRESSURE WILL BEGINNING TO BUILD IN LATE SUNDAY THROUGH
MONDAY...BUT BE SOUTHEAST OF THE LAKE FOR TUESDAY. AT THIS POINT
FLOW WILL BECOME LIGHTER AND SOUTHERLY. NEXT FRONTAL SYSTEM COMES
FOR WED/THU TIME-FRAME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...LOMBARDY
SHORT TERM...REL
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...OUDEMAN
Hazardous weather outlook, Aug 20, 10:52 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1052 PM EDT SAT AUG 20 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-220300-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1052 PM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL OCCUR DURING
THE OVERNIGHT. BRIEF HEAVY RAIN WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:07 AM EDTSpecial Marine WarningCLE113 min
Aug 21, 3:32 AM EDTSpecial Marine WarningCLE118 min
Aug 21, 11:08 AM EDTSpecial Marine WarningCLE82 min
Aug 21, 12:05 PM EDTSpecial Marine WarningCLE71 min
Aug 21, 3:23 PM EDTSmall Craft AdvisoryCLE25 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.